The anti-flu drug Tamiflu can induce strange behaviour leading to accidental death, Japan's health ministry has warned, after two teenagers died shortly after taking the medicine.
A 17-year-old high school student from Gifu jumped in front of a truck in February 2004 shortly after taking the medicine, while a middle school student from Aichi is believed to have fallen from the ninth floor of his apartment building this February, according to Japanese news reports. Neither exhibited psychological problems before taking Tamiflu.
The drug's Japanese distributor, Chugai Pharmaceutical, issued a report to the health ministry after the first incident saying a link between taking the drug and the odd behaviour that led to the death cannot be ruled out. The ministry is warning that taking the drug may lead to abnormal behaviour and accidental death, an official said.
The deaths, and their possible link to the drug will cause second thoughts in governments around the world since Tamiflu is now being coveted as an answer to a feared bird flu epidemic. The Japanese government plans to increase its stockpile of Tamiflu to 250 million capsules, from 150 million, over the next five years.Reuse content